Central Serous Chorioretinopathy Associated With Topical Corticosteroids in a Patient With Psoriasis
August 2011 | Volume 10 | Issue 8 | Case Reports | 918 | Copyright © August 2011
Navid Ezra MD,a Mehran Taban MD,b Daniel Behroozan MDa,c,d
aDivision of Dermatology, Department of Medicine, David Geffen School of Medicine at UCLA, Los Angeles, CA bRetina Macula Institute, Torrance, CA cDermatology Institute of Southern California, Santa Monica, CA dDermatology Service, West Lost Angeles Veterans Administration Medical Center, Los Angeles, CA
Background: Central serous chorioretinopathy (CSC), also known as central serous retinopathy (CSR), is a visual impairment, often temporary, usually in a single eye, which mostly affects males in the age group of 20 to 50 but may also affect women. CSC occurring after prolonged use of topical steroids in a patient with psoriasis is a novel complication in the English literature.
Observations: We describe a case of a 25-year-old male, with a 15-year history of corticoid ointment use for psoriasis, who presented with loss of vision secondary to CSR.
Conclusions: All topical steroid treatments were discontinued and the patient recovered his vision completely. Although topical corticosteroids are frequently utilized for psoriasis management with a low rate of complication, clinicians should be familiar with this rare yet distressing condition. Furthermore, patients with increased production of endogenous corticosteroids (e.g., those with Cushing's syndrome, hypertension, or obstructive sleep apnea) should be warned of the potential of chorioretinopathy following prolonged use of topical corticosteroids
J Drugs Dermatol. 2011;10(8):930-933.
Central serous chorioretinopathy (CSC), also known as central serous retinopathy (CSR), is a visual impairment, often temporary, usually in a single eye, which mostly affects
males in the age group 20 to 50 but may also affect women.1
The disorder is characterized typically by leakage of fluid at the macula region of the retina, which results in blurred or distorted
vision (metamorphopsia). A blind or gray spot in the central vision is common. A localized neurosensory retinal detachment caused by leakage of fluid at the level of the retinal pigment epithelium is often formed.
The prognosis for CSC is variable, although generally good, with over 90 percent of patients able to regain 20/30 vision or better within six months of resolution of the serous exudate.2 Although restoration of central vision frequently takes place, recurrence can be common and vision loss can be permanent in chronic cases.2 Other associated complications can include subretinal neovascularization
and pigment epitheliopathy with secondary vision loss.3
Although the pathogenesis remains incompletely understood, risk factors have been identified such as type A personality, psychological stress, hysteria, pregnancy, hemodialysis, Cushing
syndrome, and systemic, intranasal, epidural, topical and periocular corticosteroid use.4-6
To our knowledge, CSC occurring after prolonged use of topical steroids in a patient with psoriasis is a novel complication in the English literature.
A 25-year-old male with a 15-year history of corticoid ointment use for the treatment of psoriasis presented with a three-week history
of decreased visual acuity. His history was significant for the use of Dovonex (calcipotriene topical) 0.005% cream twice a day for 16 months in the treatment of psoriasis plaques on the extensor
surfaces of his knees, elbows, lower back and gluteal cleft. Other medications included Elidel (pimecrolimus topical) BID, DS Scalp Oil PRN, Salex Shampoo QD and Clobex Shampoo.
His visual acuity was 20/40-2 in the right eye and 20/20 in the left eye. Slit-lamp examination was unremarkable. His intraocular pressures were normal. Fundus examination of the left eye was normal; however the right eye showed macular edema (Figure 1a). Fluorescein angiography showed a focal area of hyperfluorescence
consistent with leakage from a CSR lesion (Figure 2a). Optical coherence tomography imaging showed the presence of subretinal fluid (Figure 3a). On a return visit three weeks later,
the patient's ophthalmological exam was unchanged.
The patient was instructed to discontinue all topical steroid treatments to aid in the resolution of the CSR. At his follow-up